Texas, 2018

High Wind in Texas, March 18 to 19, 2018

March 18 to 19, 2018 · NWS MAF · 2 events in 1 county or zone

A strong upper trough passing by to the north of the region resulted in high winds across southeastern New Mexico and West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper trough passing by to the north of the region resulted in high winds across southeastern New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 4:19 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 18, 4:19 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 AM CDT Sun Mar 18 2018

.DISCUSSION...

&&

.AVIATION...
Have a few light showers this morning along NM/TX border but these
should be short lived as much drier air expected behind Pacific
front. Wind will become W/SE at all TAF sites and increase
significantly by 17z. Sustained wind in the 25-40kt range can be
expected with gusts to 50kts possible... especially at CNM and
HOB. Have issued AWW at MAF for wind. Have added BLDU with MVFR
vsbys to the TAFs but local IFR will be possible. Wind speeds will
decrease by sunset.

&&

.PREV DISCUSSION... /issued 353 AM CDT Sun Mar 18 2018/

DISCUSSION...

..High winds and extremely critical fire weather still on track
to hit later today and this evening...

Powerful upper level storm system on track to move across the
southern Rockies and Plains late this afternoon and tonight. Only
major change to the forecast was to upgrade the Wind Advisory to
a High Wind Warning for the northern and central Permian Basin of
west Texas this afternoon through mid evening. GFS forecast
soundings indicating 40 to 50 knots right off the surface in these
areas in the 22z/18 to 02z/19 time frame with deep mixing. Will
keep the remaining warnings and advisories as is. Added a slight
chance of showers this morning across the extreme northern Permian
Basin per radar as lead shortwave moves over the region. Went above
guidance on temperatures this afternoon due to strong downslope
flow.

Wind should decrease later this evening due to nocturnal cooling
but it will still be breezy to windy overnight areawide due to
the stout surface pressure gradient.

After tonight it looks like it will be a quiet week as zonal flow
early in the week transitions to some ridging aloft by Wednesday
and Thursday and then mainly zonal flow again by late in the week
and next weekend. Near normal temperatures are expected Monday
and Tuesday but should transition to much above normal by Wednesday
through the weekend as a couple of lee surface lows/troughs
develop.

FIRE WEATHER...
Today continues to resemble outbreaks days of the past. Models are
in good agreement on the timing/placement of the upper trough set to
center over NE NM by 00Z Mon. NAM forecast soundings mix a little
lower than 24 hours ago--725mb vs 675mb--but the GFS is holding firm
at mixing to 675mb 00Z Mon.  At this level, 60+kt westerlies are
forecast along the mountains from the Guadalupes to the Sangre de
Cristos, w/slightly lesser velocities extending east into the Texas
Panhandle.  Just north of the CWA, a 100kt jet core is forecast at
H5.  All of this will be on the windward side of the LLTR. Models
continue to develop a fairly tight pressure gradient, which will
negate any mixing inhibition should any cloud cover stream over the
area.  Attm, cloud cover looks slim this afternoon.  RH looks to go
below 15% during the afternoon everywhere except maybe the
Guadalupes. However, RH there will be near-critical, and w/RFTIs of
5-6 and w/ERCs in the 50th-70th %ile range or better, slightly
higher RH won't factor in.  Elsewhere, 5-6 RFTIs and 70th-90th
percentile ERCs cover most of the area.  A ridge of extreme (7) RFTI
runs SW-NE thru the area.

CIPS analogs suggest today will be similar to outbreaks of the past,
and we will continue to stress the heightened dangers expected in
the warning. Because pressure gradients are forecast to stay
tight into Monday, RH recovery will be lousy tonight, and
w/critical RH anticipated again Mon afternoon, the RFW is in
effect until 02Z Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  45  71  39 /  10   0   0   0
Carlsbad                       75  42  69  34 /  10   0   0   0
Dryden                         92  53  81  44 /   0   0   0   0
Fort Stockton                  82  47  71  39 /   0   0   0   0
Guadalupe Pass                 64  36  61  40 /   0   0   0   0
Hobbs                          72  40  66  31 /  10   0   0   0
Marfa                          73  33  66  30 /  10   0   0   0
Midland Intl Airport           80  46  71  38 /  10   0   0   0
Odessa                         80  42  71  37 /  10   0   0   0
Wink                           81  40  71  36 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 8 PM MDT Monday for
     Guadalupe Mountains-Southeast Plains.

     High Wind Warning from 9 AM this morning to midnight MDT tonight
     for Guadalupe Mountains of Eddy County.

     High Wind Warning from noon today to 8 PM MDT this evening for
     Central Lea County-Eddy County Plains-Northern Lea County-
     Southern Lea County.

TX...Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
     PM MDT/ Monday for Andrews-Big Bend Area-Borden-Crane-
     Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
     Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
     and Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for Big Bend Area-Crane-Glasscock-Marfa Plateau-Pecos-
     Presidio Valley-Upton-Ward.

     High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 1 AM
     CDT /midnight MDT/ Monday for Guadalupe Mountains-Van Horn
     and Highway 54 Corridor.

     High Wind Warning from 1 PM this afternoon to 9 PM CDT this
     evening for Andrews-Borden-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Howard-Loving-Martin-Midland-Mitchell-
     Reeves County and Upper Trans Pecos-Scurry-Winkler.

&&
Hazardous weather outlook, Mar 18, 1:55 AM MST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
355 AM CDT Sun Mar 18 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
355 AM CDT Sun Mar 18 2018 /255 AM MDT Sun Mar 18 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Dangerously critical fire weather conditions are expected today
and tonight. Conditions favorable for fire outbreaks and rapid spread.
A Red Flag Warning is in effect for all of Southeast New Mexico and
West Texas.

High wind is expected today into this evening for the Guadalupe and
Davis Mountains... Southeast New Mexico plains... and much of the
Upper Trans Pecos and Permian Basin. A High Wind Warning is in
effect. A Wind Advisory is in effect for most of the rest of West
Texas.

Accompanying all of these conditions will be areas of blowing dust,
which will significantly reduce visibilities at times and could make
driving dangerous.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Critical fire weather conditions are expected Monday. A Red Flag
Warning is in effect for all of Southeast New Mexico and West Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but local interest should be
prepared for the possibility of increased fire activity.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 18, 6:38 AM MST to March 19, 1:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 18, 2:52 PM MST to March 19, 3:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735194, 735195.